MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 REACT CATHETER; CATHETER, PERCUTANEOUS

MICRO THERAPEUTICS, INC. DBA EV3 REACT CATHETER; CATHETER, PERCUTANEOUS
Model Number REACT-71
Medical Device Problem Code Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/23/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The react-71 catheter was returned for analysis within a shipping box; within a tyvek bio-pouch; within a plastic bio-pouch and within a re-sealable plastic bio-pouch.The react-71 catheter total length was measured to be 145.0cm and the useable length was measured to be 138.0cm which is not within specification (specification: 132cm +3/-0cm).No damages or irregularities were found with the react-71 hub.No bends or kinks were found with the react-71 catheter body.However, the react-71 catheter body was found stretched from 33.5cm to 29.0cm from the distal end.Upon microscopic inspection, the catheter inner wire was found intact.The react-71 distal marker/tip was found separated from the catheter.The tubing material of the separated end exhibited with stretching, necking and jagged edges with the inner braid exposed.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿catheter accordion¿ was confirmed.The react-71 catheter body was found stretched and the distal marker/tip was found separated from the catheter.The react-71 catheter appears to have been stretched for ~-8cm.The broken end of the catheter exhibited with plastic deformation (jagged edges and stretching) which indicated that the catheter separated when exceeding the tensile strength of the tubing material.Possible causes for the event could be attributed to tortuous anatomy and/or other contributing factors such as kink/damage in guide catheter / balloon guide catheter /guidewire/stents which can cause the react-71 catheter to become damaged.It is unlikely for the distal shaft to become separated without experiencing excessive resistance.In addition, hard clots /calcifications in the navigation tract can snag the catheter causing damage, resistance, and subsequent separation.However, there is insufficient information to determine the cause of the damages found with the returned react-71 catheter.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the catheter accordion and frayed at the distal tip.No further information was available.The patient was undergoing surgery for treatment of carotid stenosis at the left bifurcation, treated with angioplasty.Additional information received noted that the competitor cerebase device collapsed during procedure.Ancillary devices include sfr4, cerebase and velocity.
 
Additional Manufacturer Narrative
H3: analysis updated, summary below.The react-71 catheter total length was measured to be ~145.0cm and the useable length was measured to be ~138.0cm which is not within specification (specification: 132cm +3/-0cm).No damages or irregularities were found with the react-71 hub.No bends or kinks were found with the react-71 catheter body.However, the react-71 catheter body was found stretched from ~33.5cm to ~29.0cm from the distal end.Upon microscopic inspection, the catheter inner wire was found intact.The react-71 distal marker/tip was found separated from the catheter.The tubing material of the separated end exhibited with stretching, necking and jagged edges with the inner braid exposed.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿catheter accordion¿ was confirmed.The react-71 catheter body was found stretched and the distal marker/tip was found separated from the catheter.The react-71 catheter appears to have been stretched for ~3-8cm.The broken end of the catheter exhibited with plastic deformation (jagged edges and stretching) which indicated that the catheter separated when exceeding the tensile strength of the tubing material.Possible causes for the event could be attributed to tortuous anatomy and/or other contributing factors such as kink/damage in guide catheter/sheath / balloon guide catheter / guidewire/stents which can cause the react-71 catheter to become damaged.It is unlikely for the distal shaft to become separated without experiencing excessive resistance.In addition, hard clots /calcifications in the navigation tract can snag the catheter causing damage, resistance, and subsequent separation.The patient¿s vessel tortuosity was ¿normal¿, and it was reported there was no hard clots or calcifications on the navigation tract; therefore, these have been ruled out as potential causes.It was reported there was ¿some¿ resistance felt with the react-71 catheter and cerebrase sheath.Therefore, it is possible the reported ¿collapse¿ of the cerebrase sheath during the procedure contributed to the stretching and subsequent separation of the react-71 catheter.However, the cerebrase sheath used in the event was not returned.Therefore, analysis could not be performed, and any contributing factors could not be assessed.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received indicated that the patient's vessel tortuosity was normal.There were no hard clots or calcifications on the navigation tract.Some resistance was felt when retrieving the device through the cerebrase sheath, but none felt during delivery.The catheter was being deliver to the left m1 segment.There was no resistance when advancing or retrieving the react through the velocity catheter.The velocity catheter was delivered to the m2 segment.No resistance was felt when delivering the solitaire through the velocity catheter, but some resistance was felt when retrieving the solitaire through the react catheter.Only 1 pass was made with the solitaire device.The accordion/fray of the react was noticed once it was out of the patient.It was confirmed that a continuous flush of saline was used.

Brand Name
REACT CATHETER
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10929561
Report Number2029214-2020-01215
Device Sequence Number16383835
Product Code DQY
UDI-Device Identifier00847536031784
UDI-Public00847536031784
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/10/2022
Device Model NumberREACT-71
Device Catalogue NumberREACT-71
Device Lot NumberB055880
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/02/2020
Initial Date Received by Manufacturer 11/13/2020
Supplement Date Received by Manufacturer11/20/2020
12/05/2020
Initial Report FDA Received Date12/01/2020
Supplement Report FDA Received Date12/03/2020
12/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1